Which patients with gout are at increased risk of developing severe allopurinol hypersensitivity syndrome?

Updated: Jan 26, 2021
  • Author: Bruce M Rothschild, MD; Chief Editor: Herbert S Diamond, MD  more...
  • Print
Answer

Severe allopurinol hypersensitivity syndrome is more likely to occur in patients with renal insufficiency, those who are taking a thiazide diuretic, and those started on allopurinol at a dosage of 300 mg/day. [158] In addition, strong associations have been found between severe allopurinol hypersensitivity reactions and carriage of the HLA–B*5801 allele. [159]

Severe allopurinol hypersensitivity syndrome may present as Stevens-Johnson syndrome or as drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. DRESS syndrome affects the liver, kidney, and skin. It is a delayed-hypersensitivity response occurring 6-8 weeks after initiation of allopurinol. The underlying mechanism is thought to be a cell-mediated immune reaction to allopurinol and its metabolites. Although the frequency is only is 0.4%, the rate of organ failure and death is high. Treatment is with IV N-acetylcysteine and steroids.

Severe allopurinol hypersensitivity syndrome is more likely to occur in patients with renal insufficiency, those who are taking a thiazide diuretic, and those started on allopurinol at a dosage of 300 mg/day. [158] In addition, strong associations have been found between severe allopurinol hypersensitivity reactions and carriage of the HLA–B*5801 allele. [159]

ACR guidelines conditionally recommend screening for HLA–B*5801 carriage, using a polymerase chain reaction–based test, in patients of  Southeast Asian descent (eg, Han Chinese, Korean, Thai) and in African Americans, but not in patients of other racial or ethnic backgrounds. The ACR strongly recommends starting allopurinol at a daily dose of 100 mg or less, and lower doses in patients with chronic kidney disease. [127]

A population-based cohort study of 130,325 allopurinol initiators in British Columbia, Canada found that the multivariable relative risk of allopurinol-associated severe cutaneous adverse reactions in patients with heart disease was 1.55 (95% confidence interval 1.01-2.37). Patients with heart disease and chronic kidney disease who were started on an allopurinol dosage of greater than 100 mg/d had an 11-fold higher risk; however, starting allopurinol at a lower dosage resulted in a fivefold reduction in risk. In older women with heart disease from regions with large Asian population (ie, the group with the highest HLA–B*5801 carriage), risk was 23-fold higher than in younger men without heart disease from other regions. [160]

Given the elevated risk of severe cutaneous reactions to allopurinol in patients with heart disease, it is important to ensure that hyperuricemia is not related to heart disease medication before starting allopurinol. Rather than allopurinol, the patient may simply need modification of the cardiac regimen (eg, reduction or discontinuation of thiazide diuretics).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!